Log in
NRAS
23,755 members27,598 posts

Eye problems and hydroxychloroquine

Hi. Has anyone else experienced eye damage from taking hydroxychloroquine? Have just had an appointment with opthologist at local hospital and he has found damage in the macular of my left eye, advised me to stop hydroxychloroquine and is seeing me again in a couple of weeks!

I did know that hydroxychloroquine can cause eye problems but understood that these are ‘very rare’. Am only on 200g now anyway as cut down from 400 last year.

Any similar experiences please?

27 Replies
oldestnewest

Luckily no, and every year I quiz the ophthalmologist hard about checking for damage (and every opthalmologist says they have never seen a case themselves, so I do think it is rare). Especially as my mother had macular problems and damage, so especially concerned.

I hope it turns out to be something temporary, rather than permanent damage and you can find an effective replacement for hydroxy.

Here's a paper on it if like me you like to know things.

aao.org/eyenet/article/hydr...

2 likes
Reply

Thank you for the link and I too hope it is only temporary! Yesterday's appointment was following a scan by a doctor from Moorfields in a local Boots which came about when the optician at my yearly routine eye test was slightly concerned that my left eye was markedly weaker than the right.

The doctor at Boots mentioned 'macular traction' but was adamant that this was NOT caused by he Hydroxychloroquine . However yesterday when I queried the link the hospital doc said it would be much more remarkable if the drug HADN'T caused it. I should add that I have had no symptoms at all outside of the eye tests.

All the more strange since I cut the Hydroxychloroquine down to 200g from 400g last year as I was suffering stomach problems. In total I have only been on it for just over 2 years since diagnosis and from what I've read eye problems mostly seem to occur after years of taking it.

Tbh not at all sure what to make of it but have stopped the Hydroxychloroquine from today and will contact the Rheum nurse on Monday to let her know. Then will wait until after the next ophthalmic app in a few weeks when may know more. Luckily my RD is pretty well controlled atm or I would be far more reluctant to stop the medication - am also on 12.5 mg of methotrexate.

Reply

I had problems with sight but luckily no damage caused but I had migraines so was stopped before I saw an eye specialist. I was discharged after first appointment.

I have dry eyes so have eye drops for this and was suggested by the eye specialist.

I sometimes can't see (blurred vision) the subtitles on TV even now.

2 likes
Reply

Can I ask how long you have been taking hydroxy?

Reply

Since Feb 2016 - 200mg a day to start with and then down to 100mg a day from about Aug 2017.

Reply

Sorry got my doses muddled - 200mg now - down from 400mg last year.

Reply

My rheumotologist at Kings College said Kings now provide regular eye tests for anyone on hydroxychloroquine. I have been taking it since last year and my optician said it is unlikely to affect my eyes in that short time and it would take years. Get a second opinion...doctors love to worry and scare people and then they end up getting it wrong. Hope you work things out x

1 like
Reply

Thanks - am really hoping you’re right.

Reply

Yes I had the same problem in 2014. My Opthomologist said the same thing and my Rhuemy stopped the meds. It is very common with this Drug.

1 like
Reply

The RA team stopped my hydroxy after my optician spotted the same problem. Started taking salazopyrin, which is effective, but now I suffer with an upper body rash. Not sure what else is on offer

1 like
Reply

Thanks - more common than I thought. Waiting to contact Rheum dept tomorrow

Reply

Yes, I had some retinal damage after two months on HCL. Unfortunately, I did not have the pre-screening eye test before I took it. This is not the normal eye test you refer to but a special one for people on HCL. I had had the normal eye test before taking it, and nothing showed on the retina then but the optician said this is not the proper test. I had not known that there was a special eye test (cost £22) as otherwise I would have paid to get it before I started on HCL.

The consultant told me you only get retinal damage after years on HCL but this is not borne out by what the opticians (in the plural) say. It can and does occur early on and is more common than rheumatologists would have us believe. My optician had had several cases - and he is quite young so it must have been over a short period.

I just keep going for regular eye tests specifically related to taking HCL. There is nothing else you can do. I have come off the HCL.

Reply

Interesting. I thought the optician I saw first was being over cautious referring me to the specialist but it seems not....... ....

Reply

I don't think you can be overcautious with your eyes. Your sight is precious. I would not risk my sight for anything. At the last eye test, the same optician told me I had dry eyes. I don't know if that is related to RA. I also have a very very dry mouth. I wake up in the mornings with skin peeling off my lips, despite drinking sparkling water throughout the night and before I got to bed. I sometimes think that there are just too many of us for the medical services to cope with and it is best to help yourself as much as possible. I also think these drugs affect older people a lot more. I did not get any drugs for a long time after diagnosis and the diagnosis itself was a long time being admitted.

Reply

You are certainly right about not risking your sight.

Reply

Sulphasalazine - do you take that too? I had to stop it because that was making my mouth sore and peeling.

J

Reply

No not taken that .........yet.

Reply

Hi, I am on the same meds and was told at the very beginning ( 2006) I should only be on it 5 years, and was told to make sure I got my eyes checked every year. I am still on it and I did question this but they decided it was okay to continue. Just went for a checkup to find out I have high pressure in both eyes, so I am now being sent to hospital for further checkup.

1 like
Reply

Oh I do hope you get that sorted - rather worrying.

Reply

hi you are right.i was given methotrexate and hydrooxyclorquine but i only used them less then 3 months and it resulted me in hair loss and seeing optician twice a year.

1 like
Reply

I take 200 mg a day and I have had to have laser treatment in both eyes 😳 still being kept on regular checks at eye hospital. They tell me it’s nothing to do with the drugs I’m taking? I’m not so sure?!!

3 likes
Reply

Yes, I have chloroquine retinopathy (dark spots on macula) in both eyes as a result of taking this drug without any monitoring. I was also told by Rheumatology that it was very rare and that's why they hadn't provided any eye tests, but consultant ophthalmologist said there was no question, it was a classic case. I found out through digital retinal photo at my annual opticians appointment.

Hopefully you've caught it in the early stages before too much damage is done. Mine didn't progress any further after I stopped taking hydrozychloroquine, but it has left me unable to read the colour charts at the opticians and causes text to appear in wavy lines sometimes. I was monitored by ophthalmology at the hospital for 5 years afterwards. I consider myself very lucky to have found out before worse damage was done.

2 likes
Reply

Oh poor you - scary to think it might not have been picked up until even later. I have been monitored since starting on hydroxychloroquine in Feb 2016 but I have to admit wasn’t really worried as all info says how rare this side effect is. Maybe the warnings need to be stronger? Thank you for sharing your experience.

Reply

I've got 2 start taking this drug on Friday. Not looking 4ward 2 it now I've read the comments

Reply

Well it has actually worked very well for me up to this point. The message seems to be make sure you have yearly eye tests if on hydroxychloroquine pand ask plenty of questions about side effects for any medication you are prescribed .

Reply

Make sure you have a full eye test which includes a specific retinal examination for anyone taking HCL. It is not just the standard optical test. Then, when you go for a check up after six months (or earlier if you have eye problems as I did) they will have a comparator. The optician wrote to my GP complaining that he had no comparative test and it was hard to determine the cause of the retinal damage.

I do think age is a contributing factor. The cons rheumatologist did not want to give me any drug - apart from prednisolone and I was allergic to that - as he said the drugs were toxic. If you are young, I think you are less likely to suffer side effects.

Reply

Will do. Thank u. Glad it's working 4 u xx

Reply

You may also like...